New Mexico, 2016

Flash Flooding and Damaging Wind in New Mexico, August 21 to 22, 2016

August 21 to 22, 2016 · NWS EPZ · 5 events in 1 county or zone

Southeast surface flow was tapping Gulf moisture while a weak trough over Southern California helped to draw up Baja moisture aloft. This created a very moist atmosphere with slow storm motion which produced flash flooding at Leasburg Dam State Park and around La Union.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Southeast surface flow was tapping Gulf moisture while a weak trough over Southern California helped to draw up Baja moisture aloft. This created a very moist atmosphere with slow storm motion which produced flash flooding at Leasburg Dam State Park and around La Union. Thunderstorm wind damage was also reported in Anthony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 21, 2:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 2:40 AM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
340 AM MDT SUN AUG 21 2016

.SYNOPSIS...
Abundant moisture and weak disturbances nearby will allow showers
and thunderstorms to persist in the Borderland the next several
days, especially Monday and Tuesday. Locally heavy rainfall will
be possible with some of the storms. On Tuesday strong winds and
large hail may accompany isolated strong storms that develop.
Afternoon temperatures will be a few degrees below normal during
most of the upcoming week.

&&

.DISCUSSION...
Interesting pattern in place...not the classic North American
Monsoon but then how often has that been the case this summer?
Persistent troughiness remains to our west with an upper ridge
re-establishing to the east as a strong Midwestern trough (the
one that sent us a weak back door front) pulls away. The resulting
flow has moistened up the atmosphere over the Borderland. Too much
cloud cover has held back the surface heating so we must depend on
minor impulses from the trough to our west for triggering storms.
One is apparently in the vicinity as showers and embedded
thunderstorms have continued overnight over parts of our CWA.

The 00Z GFS hits today and Tuesday somewhat hard with storm
coverage while the 00Z NAM prefers Monday night and Tuesday.
Speaking of Tuesday, by then the trough to our west makes its
move inland and increases dynamics and vertical shear for more
organized convection. Add to that the right entrance sector of a
jet max overhead and the result could be a few severe storms, even
as early as Monday evening. These factors are not major by any
means but still not typical for August.

Wednesday brings subtle drying as the trough moves by, but then
another weak back door front sends more low level moisture our
way. Also another trough sets up to our west while the upper ridge
remains to our east to keep mid level moisture flowing in, so
storms should remain in the picture into next weekend. After that
ridging aloft strengthens over our area which would quiet things
down some and bring temperatures back to normal or a little
above.

&&

.AVIATION...Valid 21/12Z-22/12Z. Overnight showers and storms may
again leave some remnant cloudiness and delay surface heating in
many areas today. Thunderstorms should redevelop west of the
divide where clearing will take place the earliest, then spread to
all areas by late afternoon.

&&

.FIRE WEATHER...
Abundant moisture is in place for a fairly active weather day
today with good thunderstorm coverage. Thunderstorm activity will
continue into next week despite westerlies aloft...but drier air
will start to work into SW New Mexico towards the middle of next
week. Another easterly push and southerly flow aloft may again
increase storm coverage by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  68  89  70 /  30  40  30  30
Sierra Blanca           83  64  85  66 /  40  30  40  40
Las Cruces              85  64  86  64 /  30  40  30  30
Alamogordo              85  63  87  63 /  40  40  30  30
Cloudcroft              64  47  67  50 /  60  50  40  40
Truth or Consequences   84  63  84  63 /  40  50  40  30
Silver City             81  58  80  57 /  50  50  50  30
Deming                  86  64  87  64 /  30  40  40  30
Lordsburg               88  64  88  64 /  40  40  40  30
West El Paso Metro      87  68  89  70 /  30  40  30  40
Dell City               85  63  87  65 /  40  30  30  30
Fort Hancock            88  68  90  70 /  30  40  40  30
Loma Linda              79  61  83  64 /  30  40  30  30
Fabens                  87  67  89  68 /  30  40  40  30
Santa Teresa            86  67  88  68 /  30  40  30  30
White Sands HQ          84  66  86  67 /  40  40  30  30
Jornada Range           84  62  86  62 /  40  40  30  30
Hatch                   85  64  86  65 /  40  40  40  30
Columbus                87  66  89  66 /  30  40  40  30
Orogrande               84  64  86  66 /  30  40  30  30
Mayhill                 69  50  72  53 /  50  40  40  40
Mescalero               72  51  74  53 /  50  50  40  30
Timberon                71  49  73  51 /  50  40  40  40
Winston                 77  53  77  53 /  60  50  60  30
Hillsboro               82  59  83  60 /  50  50  50  30
Spaceport               83  62  85  62 /  40  40  30  30
Lake Roberts            79  53  80  52 /  60  50  60  30
Hurley                  81  59  82  58 /  40  50  50  30
Cliff                   86  59  86  60 /  50  50  50  30
Mule Creek              83  56  83  56 /  40  40  50  30
Faywood                 83  59  84  59 /  50  50  50  30
Animas                  88  62  88  63 /  40  40  40  30
Hachita                 87  62  88  63 /  40  40  40  30
Antelope Wells          85  62  86  62 /  40  40  50  30
Cloverdale              81  61  81  61 /  40  40  50  20

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Aug 20, 10:29 AM MST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT SAT AUG 20 2016

NMZ401>417-TXZ418>424-211730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1129 AM MDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD AS MOISTURE
LEVELS CONTINUE TO INCREASE. THE MAIN HAZARD WILL BE FLASH
FLOODING FROM A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THROUGH TUESDAY WILL BE AN ACTIVE PERIOD REGARDING
THUNDERSTORM ACTIVITY. ABUNDANT MOISTURE WILL RESULT IN A THREAT
FOR FLASH FLOODING IN A FEW LOCATIONS. THE ADDITION OF SOME WIND
SHEAR TUESDAY WILL ALSO BRING A SLIGHT THREAT FOR SEVERE STORMS
WITH QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. STORMS WILL BECOME
MORE ISOLATED BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR WINDS ESTIMATED 50
MPH OR STRONGER.

FAUSETT

In the hours before

Local storm report, Aug 21, 7:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
838 AM MDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      4 S CABALLO             32.92N 107.32W
08/20/2016                   SIERRA             NM   TRAINED SPOTTER

            FLASH FLOODING WASHES OUT PORTIONS OF HIGHWAY 187...
            ANIMAS CREEK ROAD AND SECO ROAD. ROCKSLIDES ALSO BLOCK
            ANIMAS CREEK ROAD. WATER UP TO 3 FEET DEEP ON HIGHWAY
            187.

&&

EVENT NUMBER EPZ1600242

JAR

The radar

The El Paso radar (KEPZ), 74 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dona Ana

When
August 21, 8:00 AM MST to August 22, 8:00 AM MST
Where
Dona Ana County, 0.29 mi WSW of Radium Spgs
Reported by
CoCoRaHS
Coordinates
32.498, -106.955

One day rainfall total of 3.83 inches.

Heavy Rain, Dona Ana

When
August 21, 8:00 AM MST to August 22, 8:00 AM MST
Where
Dona Ana County, 1.96 mi ESE of White Sands
Reported by
Mesonet
Coordinates
32.374, -106.467

One day rainfall total of 2.08 inches.

Thunderstorm Wind, Dona Ana

When
August 21, 2:15 PM MST to 2:20 PM MST
Where
Dona Ana County, 1.73 mi NNW of Anthony
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.024, -106.609

Thunderstorm winds blew off a 190 foot long horse barn roof.

Flash Flood, Dona Ana

When
August 21, 3:30 PM MST to 5:00 PM MST
Where
Dona Ana County, 0.38 mi N of La Union to 0.7 mi SSE of La Union
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.956, -106.671

Flash flooding reported along Alvarez Road with mud and debris across road.

Flash Flood, Dona Ana

When
August 21, 5:00 PM MST to 7:00 PM MST
Where
Dona Ana County, 1.28 mi NW of Radium Spgs to 1.21 mi S of Radium Spgs
Cause
Heavy Rain
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
32.511, -106.968

Road damage occurred from flash flooding in Leasburg Dam State Park. Water made it into park buildings with over a foot of standing water in the Maintenance yard. Daily rainfall from afternoon and overnight rains totaled 4.04 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656710, 656712, 655795, 655794, 655793.